Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/heart-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Changing Meds... PLEASE read and help!
    avatar
    certainbubbles posted:
    Hi everyone! I am totally new here, and I have a question! This might be long, PLEASE stick with me! A little background... I have had tachycardia for many years, and developed hypertension about 4 years ago. I have been on Metoprolol Tartrate for those 4 years. I take 50 mg/twice a day. It controls my bp most of the time, usually running anywhere from 105/68 to 120/80 or so. Lately, an hour or so before my next dose, my heart rate goes way up. Like, 125-150 bpm.... My heart will beat so fast and hard, that it literally HURTS. My bp will go up to 140/88 or so when this happens.. and of course when it does that, I get anxious and it just makes it worse! (I do have anxiety and panic disorder as well...) After taking my medicine, and sometimes a xanax, it goes back on down.

    I went to my GP today, and he wants me to change to the Metoprolol Succinate which is the extended release version. He wants me to try a 50 mg ER tablet a day, and see how that works for me. I am confused! I figured I would need the 100 mg ER tablet, since I am taking 100 mg a day now. Will this be safe? I guess the reason I am asking is because it looks like that's a smaller dose, and I don't want any of the bp/heart rate side effects that go along with decreasing your dosage... If any of you have ANY advice, I would certainly appreciate it. He's also referring me to a cardiologist...

    I am having surgery in a week, and need to get all this worked out before I am put under anesthesia... Thank you in advance!!
    Reply
     
    avatar
    billh99 responded:
    No medical professional normally responds in this forum.

    I have not researched this and you might want to look the two up on RXLIST.COM, but is not easy to read.

    It might be to the difference in bio-availability of the two forms. That is the active level of the standard version might drop so quickly that you need 50 mg to have any effect at the end of 12 hours.

    And that with the long lasting version the blood level is maintained with the lower dose.

    I have not researched this and you might want to look the two up on RXLIST.COM, but is not easy to read.

    Try asking your pharmacist (chemist). If that does not help call your doctors office and ask his nurse about this.


    Helpful Tips

    Blood pressure
    I would like to know what couph medicine I can take with out my blood pressure going up. My dr gave me a inhaler, but sometimes it's not ... More
    Was this Helpful?
    6 of 11 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center